Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 60, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 2023, 9:46 PM CDT for 5 counties in Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 30, 2023, 9:46 PM CDT (02:46 UTC)
- Expired
- May 30, 2023, 10:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Edwards County, KS, Ford County, KS, Hodgeman County, KS, Ness County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 44 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 5:22 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1174 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 2127 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 6:20 PM CDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 30, 6:20 PM CDT, 3 hours 26 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 620 PM CDT Tue May 30 2023 ...Updated Mesoscale Discussion... .MESOSCALE DISCUSSION... Issued at 618 PM CDT Tue May 30 2023 .Key Message... A severe thunderstorm watch is in effect until 11 pm CDT along and west of a Hays to Ness City to Kalvesta to Cimarron and Meade. Slow moving strong to severe thunderstorms continue across Trego and portions of Ellis counties through sunset. Mainly heavy rainfall, hail up to one inch and frequent lightning can be expected from these storms early this evening. Another area of strong to severe thunderstorms will be located west of a Garden City to Liberal line between 7 and 11 pm. Strong to severe thunderstorms will move east out of eastern Colorado and across southwest Kansas between 7 p and 11 pm. Wind gusts in excess of 70 mph, 1 to 2 inch hail along with occasional heavy rainfall will be possible from these storms, especially near the Colorado border. .Technical Discussion... Ongoing thunderstorms continue across north central Kansas through sunset. These will be slow moving storms given the weak steering flow which will produce heavy rainfall along with hail and frequent lightning. The second and more significant area of interest will be thunderstorms that were just starting to move into portions of far western Kansas as of 6pm CDT. These storms will be moving in to a more unstable and moist air mass which would support ongoing convection and possible strengthening over the next few hours. Effective shear of 20 to 25 knots now observed from SPC MESOanalysis and dcape values between 1000 and 1500 over western kansas. Large hail and strong damaging winds still looks possible as these storms move across far southwest kansas early tonight. Heavy rainfall may also be an issue given the weak flow aloft and mid level instability. && .SHORT TERM...(This evening through Wednesday night) Issued at 110 PM CDT Tue May 30 2023 Strong damaging winds possible this Tuesday evening across portions of southwest Kansas. The near term models show overall agreement regarding the development of afternoon convection along a surface boundary stretching from southeast Colorado into northwest Kansas, coinciding with the approach of an upper level disturbance from the west. As noted in the SPC day one outlook, the storms that do form are likely to be high-based and exhibit potential for upscale organization as they progress eastward late in the day and early tonight. This supports strong damaging winds this evening from these storms along with heavy rainfall and hail. Confidence is further increase for the strong damaging winds early tonight given that at 18z am already noticing 1400 dcape on the SPC MesoAnalysis page. Taking this into account the latest the latest updated to the SPC severe weather outlook for today looks good with introducing an enhance risk for severe thunderstorms west of highway 83 with the main threat being strong damaging winds in excess of 75 mph. After 03z the threat of severe weather should decrease given the expected diurnal cooling and the more stable environment these storms will be moving into. On Wednesday any lingering early morning precipitation coming to an end and this should allow the atmosphere to recover before our next upper wave emerges from New Mexico and moves into eastern Colorado. There will be a slight chance for isolated to scattered afternoon convection but based on the latest High-Resolution Ensemble Forecast (HREF), the highest probability of convection will be concentrated in extreme southwest Kansas as the next upper-level trough approaches. Once again, there is the potential for strong gusty winds, hail, and heavy rainfall from the strongest storms, particularly late Wednesday into Wednesday night. Consequently, localized flash flooding may occur in a few locations in extreme southwest Kansas due to the heavy rainfall during this period. .LONG TERM...(Thursday through Tuesday) Issued at 110 PM CDT Tue May 30 2023 Ongoing daily rainfall chances can be expected in the later periods. The ECMWF and GEFS ensembles remain consistent with yesterday's model runs, depicting multiple upper waves within a moist southwesterly flow moving across the Western High Plains late in the week. Simultaneously, an upper level trough positioned over the western Great Lakes will gradually progress westward toward the Northern Plains. Each of these upper waves presents an opportunity for thunderstorm development across southwest Kansas on Thursday and Friday. Given the forecasted high precipitable water levels across western Kansas and the weak flow aloft, heavy rainfall is expected from these storms on both days. Furthermore, these storms may also generate gusty winds and hail, particularly in the early evening hours. As we transition into the weekend, the upper level high is projected to briefly linger over the northern plains. This placement will result in an 500mb deformation zone either over or near southwest Kansas which will maintain the potential for convection each day. However, details regarding the precise location of this deformation zone (enhanced precipitation chances) are uncertain at this point. Based on recent trends in the ensembles and 24-hour Quantitative Precipitation Forecast (QPF) clusters suggest a greater likelihood of ongoing daily convection in extreme southwest Kansas compared to north central Kansas. This multiple day of rainfall west of Garden City to Liberal line in the extended periods will result in an increased risk of local water related issues. It would not be surprising if the Weather Prediction Center (WPC) indicates an increased risk of excessive rainfall for portions of extreme southwest Kansas later in the week or over the weekend. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 555 PM CDT Tue May 30 2023 Storms have already formed across the Interstate 70 corridor. The very near term concern is KHYS being impacted by +TSRA. This threat will continue for the next few hours. Elsewhere, have the highest confidence that KGCK and KLBL to be impacted by - to + TSRA mid to late evening. The main impact will be severe outflow winds from the storms. Will continue to monitor the situation as overall flow is weak. The storms may weaken in intensity all together as they approach these two terminals. Storms may struggle to make it all the way east to KDDC. Again, will amend any watch the TAFs as the event unfolds. && .PRELIMINARY POINT TEMPS/POPS... DDC 61 83 60 77 / 40 30 60 60 GCK 59 83 59 76 / 50 30 60 50 EHA 57 81 57 75 / 60 30 60 60 LBL 60 81 59 75 / 50 40 60 60 HYS 60 88 62 79 / 40 20 50 70 P28 63 86 64 80 / 20 20 30 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE...Burgert SHORT TERM...Burgert LONG TERM...Burgert AVIATION...Sugden
Hazardous weather outlook, May 30, 2:48 AM CDT, 18 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 248 AM CDT Tue May 30 2023 KSZ030-031-043>046-061>066-074>081-084>090-310800- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 248 AM CDT Tue May 30 2023 /148 AM MDT Tue May 30 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and tonight Severe weather and heavy rain are possible between the Colorado border and the US 83 corridor late this afternoon and tonight between 4-10 pm. Main threats will be downburst winds greater than 60 mph and localized heavy rainfall which could lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Severe weather and heavy rain are possible pretty much every day during the day two through seven period. Wednesday will have severe weather chances again from the Colorado border to the US 83 corridor in the evening with large hail, gusty winds, and heavy rain all possible. A stronger storm system on Friday will need to be watched closely as severe weather with tornado potential could be possible from southwest Kansas through the Texas panhandle. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for areas west of the US 83 corridor after 4pm today.
In the hours before
Local storm report, May 30, 9:14 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 PM TSTM WND GST GARDEN CITY 37.98N 100.86W
05/30/2023 M73 MPH FINNEY KS BROADCAST MEDIA
FROM KAKE.
&&Local storm report, May 30, 9:19 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
919 PM CDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN 2 SSE RIGA 38.93N 99.64W
05/30/2023 M2.30 INCH TREGO KS OFFICIAL NWS OBS
NWS RAIN GAUGE STORM TOTAL RAINFALL AS OF
8:15 PM.
&&
GTLocal storm report, May 30, 9:28 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
928 PM CDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM TSTM WND GST 1 ENE GARDEN CITY 37.98N 100.84W
05/30/2023 M69 MPH FINNEY KS MESONET
MESONET STATION KS010 US-50 @ K-156 BRIDGE
GARDEN CITY.
&&Local storm report, May 30, 9:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
930 PM CDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM TSTM WND GST 3 NW PIERCEVILLE 37.92N 100.72W
05/30/2023 M64 MPH FINNEY KS ASOS
ASOS STATION KGCK GARDEN CITY.
&&Local storm report, May 30, 9:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
933 PM CDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0931 PM TSTM WND GST GARDEN CITY 37.98N 100.86W
05/30/2023 M77 MPH FINNEY KS BROADCAST MEDIA
ON GRAIN ELEVATOR FROM KAKE.
&&Local storm report, May 30, 9:38 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 PM TSTM WND GST GARDEN CITY 37.98N 100.86W
05/30/2023 M87 MPH FINNEY KS BROADCAST MEDIA
ON GRAIN ELEVATOR FROM KAKE.
&&The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:15 PM CDT | Special Weather Statement | DDC | Hamilton | 45 min |
| May 30, 7:26 PM CDT | Special Weather Statement | DDC | Trego | 49 min |
| May 30, 7:54 PM CDT | Special Weather Statement | DDC | Hamilton, Morton, Stanton | 36 min |
| May 30, 8:02 PM CDT | Flash Flood Warning | DDC | Ellis, Trego | 4 hr |
| May 30, 8:10 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 50 min |
| May 30, 8:15 PM CDT | Special Weather Statement | DDC | Finney, Lane, Scott | 30 min |
| May 30, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness, Scott | 50 min |
| May 30, 8:57 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hodgeman, Lane, Ness | 33 min |
| May 30, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Morton, Stanton, Stevens | 45 min |
| May 30, 9:03 PM CDT | Special Weather Statement | DDC | Ellis | 27 min |
| May 30, 9:20 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Ness | 25 min |
| May 30, 9:43 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Finney, Ford, Gray, Haskell, Meade and 1 more | 47 min |
| May 30, 9:51 PM CDT | Special Weather Statement | DDC | Grant, Stevens | 24 min |
| May 30, 10:27 PM CDT | Special Weather Statement | DDC | Clark, Haskell, Meade, Seward | 33 min |
| May 30, 10:29 PM CDT | Special Weather Statement | DDC | Edwards, Ford, Pawnee, Rush | 31 min |
| May 30, 11:16 PM CDT | Special Weather Statement | DDC | Clark, Meade | 44 min |
| May 31, 3:43 PM CDT | Special Weather Statement | DDC | Morton | 32 min |
| May 31, 4:12 PM CDT | Special Weather Statement | DDC | Stanton | 33 min |
| May 31, 4:42 PM CDT | Special Weather Statement | DDC | Stanton | 33 min |
| May 31, 4:55 PM CDT | Special Weather Statement | DDC | Morton | 35 min |
| May 31, 5:05 PM CDT | Special Weather Statement | DDC | Hamilton | 25 min |
| May 31, 5:13 PM CDT | Special Weather Statement | DDC | Hamilton | 32 min |
| May 31, 5:21 PM CDT | Special Weather Statement | DDC | Kearny | 24 min |
| May 31, 5:28 PM CDT | Special Weather Statement | DDC | Morton | 32 min |
| May 31, 5:42 PM CDT | Special Weather Statement | DDC | Hamilton | 33 min |
| May 31, 5:44 PM CDT | Special Weather Statement | DDC | Kearny | 31 min |
| May 31, 5:49 PM CDT | Special Weather Statement | DDC | Grant, Stanton, Stevens | 26 min |
| May 31, 6:10 PM CDT | Special Weather Statement | DDC | Grant, Hamilton, Seward | 35 min |
| May 31, 6:12 PM CDT | Special Weather Statement | DDC | Kearny | 33 min |
| May 31, 6:32 PM CDT | Special Weather Statement | DDC | Hamilton, Haskell, Kearny | 28 min |
| May 31, 6:34 PM CDT | Special Weather Statement | DDC | Seward | 26 min |
| May 31, 6:56 PM CDT | Special Weather Statement | DDC | Kearny | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.